10 minute consultation: Adverse drug event
Nick Dunn takes you through what you should ask
- By: Nick Dunn
A 72 year old woman on holiday in your area consults you four weeks after starting treatment with a non-steroidal anti-inflammatory drug (NSAID) for her painful knee. She complains of “a reaction” to the drug. She says she has had problems with similar drugs previously, but this drug is new and supposedly has fewer side effects. She says she has been feeling weak and giddy and has developed a widespread itchy skin rash. She tells you, however, that the drug was effective as a pain reliever. You find that she also has angina and high blood pressure.
History--Take a detailed history of the presenting complaint. The exact timing of events is important, as 80% of adverse drug reactions (usually type A--that is, pharmacologically predictable) occur in the first month of treatment. Establish whether she had weakness or giddiness to any extent before she began taking the drug. Has she had